Kentucky, 2012

Winter Weather in Kentucky, February 11 to 12, 2012

February 11 to 12, 2012 · NWS JKL · 3 events in 2 counties and zones

Lingering moist northwest flow brought a few more snow showers to portions of eastern Kentucky on February 12th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Lingering moist northwest flow brought a few more snow showers to portions of eastern Kentucky on February 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 11, 10:56 AM EST, 4 minutes earlier.

Area forecast discussion, Feb 11, 10:56 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1056 AM EST SAT FEB 11 2012

.SHORT TERM.../THE REST OF TODAY/...UPDATED

UPDATED THE FORECAST PACKAGE THIS MORNING TO BRING THE FORECAST MORE
IN LINE WITH CURRENT EVENTS. NORTHWEST WINDS HAVE PICKED UP A
CONSIDERABLE AMOUNT OF MOISTURE FROM THE GREAT LAKE AREA...MORE
SPECIFICALLY LAKE MICHIGAN. THIS MOISTURE PLUME CAN BE SEEN FAIRLY
WELL ON SATELLITE AND ON REGIONAL RADAR. FORECAST SOUNDINGS SHOW
BOUNDARY LAYER LAPSE RATES STEEPENING UP RAPIDLY THIS MORNING WITH
THE HELP OF SOLAR INSULATION. THIS COMBINED WITH UPSLOPE FLOW WILL
KEEP SNOW SHOWERS GOING INTO THE EVENING HOURS FOR OUR MORE TYPICALLY
AFFECTED LOCATIONS. HOWEVER...CONVECTIVE BANDING WILL KEEP THE
THREAT OF SNOW SHOWERS AND ACCUMULATING SNOW POSSIBLE FOR THE ENTIRE
CWA AT LEAST THROUGH A GOOD PORTION OF THE AFTERNOON HOURS. LIGHTEST
SNOWFALL AMOUNTS SHOULD BE REALIZED IN OUR SOUTHWESTERN COUNTIES
WHERE AN INCH OR LESS OF ADDITIONAL SNOWFALL IS POSSIBLE. ELSEWHERE
HIGHER AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED...ESPECIALLY WHERE ANY
SNOW BANDS HAPPEN TO SET UP. LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE
IN THE HIGHER ELEVATIONS AND WHERE SNOW BANDS BECOME MORE PERSISTENT.
WIND CHILLS WILL RECOVER A BIT THIS AFTERNOON WHERE ANY SUN PEAKS
THROUGH...BUT IN GENERAL THEY SHOULD REMAIN AROUND 10 DEGREES OR
LOWER. UPDATED PRODUCTS HAVE BEEN ISSUED.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH MONDAY/

LIGHT TO MODERATE SNOW SHOWERS EXPECTED TO CONTINUE THROUGH THE
REMAINDER OF THE OVERNIGHT PERIOD. THE SNOW SHOWERS HAD TAPERED OFF A
BIT AT AFD ISSUANCE...BUT WERE EXPECTED TO INCREASE IN COVERAGE AND
INTENSITY ONCE AGAIN AS MOIST UPSLOPE FLOW KICKED BEHIND A
PROGRESSIVE ARCTIC FRONT LATER THIS MORNING. WITH THE
GFS...NAM12...AND SREF MODEL TIME HEIGHTS AND PLAN VIEWS ALL FAVORING
THIS FAVORABLE SETUP...DECIDED TO LEAVE THE WINTER ADVISORY IN EFFECT
AS IS. THE INHERITED FORECAST WAS IN GOOD SHAPE ALREADY SO ONLY MINOR
TWEAKS WERE NEEDED. MADE A FEW ADJUSTMENTS TO THE TEMPERATURE
FORECAST FOR THE NEXT COUPLE OF DAYS...GOING SLIGHTLY COOLER THAN THE
PREVIOUS FORECAST FOR BOTH DAYTIME HIGHS AND OVERNIGHT LOWS...AS THE
LATEST INHERITED FORECAST SEEMED A BIT WARM CONSIDERING THE AMOUNT OF
ARCTIC AIR THAT WILL BE IN PLACE ALL WEEKEND. THE PRECIPITATION
PROBABILITIES...WEATHER...SKY...AND QPF GRIDS SEEMED REPRESENTATIVE
OF WHAT THE NEAR TERM WEATHER WOULD BE LIKE THROUGH LATE
TONIGHT...SO NO MAJOR CHANGES WERE MADE THERE. EVEN THOUGH SNOW HAD
NOT BEEN ACCUMULATING ON AREA ROADS OVERNIGHT...THERE WAS STILL
CONCERN THAT THE WET ROADS WOULD BECOME SLICK RATHER QUICKLY ONCE THE
COLDER AIR BEGAN SURGING INTO THE AREA BEHIND THE PASSING ARCTIC
FRONT...AND THAT SNOW MIGHT BE ABLE TO ACCUMULATE ON TOP OF THAT.
THEREFORE...IT SEEMED QUITE REASONABLE TO LEAVE THE WSW GOING AS IS.
WILL UPDATE THE WINTER WEATHER ADVISORY AND HAZARDOUS WEATHER OUTLOOK
PRODUCTS WITH THE 4 AM FORECAST PACKAGE.

.LONG TERM.../MONDAY NIGHT THROUGH FRIDAY/

THERE IS RELATIVELY GOOD AGREEMENT BETWEEN THE GFS AND ECMWF FOR THE
LOCAL AREA. MODEL DIFFERENCES DO ARISE WITH TIME...BUT THE BIGGEST
IMPACTS OF THESE DIFFERENCES AFFECT OTHER PARTS OF THE NATION.

THERE ARE TWO BOUTS OF POTENTIAL INCLEMENT WEATHER TO CONTEND WITH.
THE FIRST ONE IS AT THE START OF THE PERIOD. AN UPPER LEVEL SYSTEM
CURRENTLY APPROACHING THE SW CONUS FROM THE PACIFIC IS EXPECTED TO
MAKE IT TO THE APPALACHIANS BY TUESDAY. AS IT APPROACHES AND PASSES
IT WILL BE ACCOMPANIED BY A WEAKENING SURFACE SYSTEM WHICH SHOULD
JUST ABOUT DISSOLVE BY THE TIME IT GETS HERE. HOWEVER...FLOW OFF THE
GULF OF MEXICO WILL DEVELOP AS IT APPROACHES...AND LEAD TO
OVERRUNNING/ISENTROPIC LIFT WITH A POTENTIAL FOR PRECIP. ALTHOUGH
MODELS SUGGEST TEMPS WELL ABOVE FREEZING ON MONDAY AFTERNOON LEADING
INTO THE EVENT...THE SURFACE AIR MASS SHOULD BE DRY WITH MUCH LOWER
WET BULB TEMPS. AT THIS TIME...WILL GO WITH PRIMARILY SNOW AS THE
PRECIP TYPE. IF ANY PRECIP LINGERS LONG ENOUGH INTO TUESDAY...A
TRANSITION TO RAIN WOULD EVENTUALLY BY EXPECTED...BUT THE BETTER
CHANCE OF PRECIP LOOKS TO BE DURING THE COLDER TEMPERATURES.

SURFACE HIGH PRESSURE AND WEAK RIDGING ALOFT THEN BUILD IN FROM THE
WEST AT MID WEEK AND BRING FAIR WEATHER...WITHOUT ANY SIGNIFICANT
INFLUX OF COLDER AIR IN THE WAKE OF THE WEATHER SYSTEM.

ANOTHER SYSTEM WILL APPROACH FROM THE WEST LATE IN THE WEEK...WITH
THE HIGHEST POPS CENTERED ON THURSDAY AND THURSDAY NIGHT. WITH THIS
SYSTEM A WELL DEFINED SURFACE LOW IS INDICATED PASSING TO OUR NORTH.
THE GFS AND ECMWF DIFFER ON THE STRENGTH OF THE LOW AND THE AMOUNT OF
WARM AIR ADVECTION IN ADVANCE OF IT...BUT BOTH SHOW AN AIR MASS MILD
ENOUGH TO SUPPORT MAINLY RAIN SHOWERS. AT LEAST A MODEST COOL DOWN IS
FORECAST AFTER THE SYSTEM PASSES BY. THE ECMWF AND GFS HAVE SOME
DISCREPANCY CONCERNING HOW MUCH COLD AIR OVER CANADA IS TAPPED BY THE
SYSTEM...DEGRADING THE CONFIDENCE IN THE TEMP FORECAST TO FINISH THE
WEEK.

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY EVENING) ISSUED AT
1225 AM EST SAT FEB 11 2012

CONDITIONS HAVE IMPROVED A BIT AT THE TAF SITES OVERNIGHT...WITH MVFR
CIGS AND VSBYS AND LIGHT SNOW CURRENTLY AFFECTING THE AIRPORTS AT
EACH SITE. THROUGH THE REST OF THE MORNING...MVFR WILL LIKELY
PREVAIL...BUT UPSTREAM OBSERVATIONS INDICATE THAT BRIEF PERIODS OF
IFR COULD OCCUR IN SOME OF THE SNOW SHOWERS. THE SNOW WILL CONTINUE
TO TAPER OFF DURING THE MORNING...AS AN ARCTIC FRONT MOVES OFF TO THE
EAST. WINDS WILL GUST TO BETWEEN 20 AND 25 MPH AT TIMES TODAY...WITH
THE WINDS DECREASING QUITE A BIT AFTER 0Z THIS EVENING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR KYZ044-
050>052-058>060-068-069-079-080-083>085-104-106-108-111-114.

WINTER WEATHER ADVISORY UNTIL 1 AM EST SUNDAY FOR KYZ088-118-120.

WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR KYZ086-
087-107-109-110-112-113-115>117-119.

&&

SHORT TERM...AR/RAY
LONG TERM....HAL
AVIATION...AR
Hazardous weather outlook, Feb 11, 10:22 AM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1022 AM EST SAT FEB 11 2012

KYZ044-050>052-058>060-068-069-079-080-083>085-104-106-108-111-114-
121830-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-ELLIOTT-MORGAN-WOLFE-
LEE-OWSLEY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...SANDY HOOK...WEST LIBERTY...
CAMPTON...BEATTYVILLE...BOONEVILLE
1022 AM EST SAT FEB 11 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW SHOWERS WILL CONTINUE ACROSS THE AREA THROUGH EARLY THIS
EVENING. CONSEQUENTLY A WINTER WEATHER ADVISORY IS IN EFFECT. PLEASE
SEE THE LATEST WINTER WEATHER STATEMENT FOR SPECIFIC INFORMATION ON
THIS EVENT.

WIND CHILLS WILL BE DOWN INTO THE SINGLE DIGITS...AND NEAR ZERO IN
MANY LOCATIONS TONIGHT...AS A SURGE OF ARCTIC AIR MOVES INTO
THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIND CHILLS WILL BE DOWN INTO THE SINGLE DIGITS...AND NEAR ZERO IN
MANY LOCATIONS SUNDAY MORNING.

SNOW WILL BE POSSIBLE MONDAY NIGHT INTO TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS.

KYZ086-087-107-109-110-112-113-115>117-119-121830-
KNOX-BELL-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-CLAY-LESLIE-
MARTIN-
INCLUDING THE CITIES OF...BARBOURVILLE...MIDDLESBORO...PINEVILLE...
PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN...
HAZARD...MANCHESTER...HYDEN...INEZ
1022 AM EST SAT FEB 11 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW SHOWERS WILL CONTINUE ACROSS THE AREA THROUGH THIS EVENING.
CONSEQUENTLY A WINTER WEATHER ADVISORY IS IN EFFECT. PLEASE SEE THE
LATEST WINTER WEATHER STATEMENT FOR SPECIFIC INFORMATION ON THIS
EVENT.

WIND CHILLS WILL BE DOWN INTO THE SINGLE DIGITS...AND NEAR ZERO IN
MANY LOCATIONS TONIGHT...AS A SURGE OF ARCTIC AIR MOVES INTO THE
REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIND CHILLS WILL BE DOWN INTO THE SINGLE DIGITS...AND NEAR ZERO IN
MANY LOCATIONS SUNDAY MORNING.

SNOW WILL BE POSSIBLE MONDAY NIGHT INTO TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS.

KYZ088-118-120-121830-
HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...HARLAN...WHITESBURG...PIKEVILLE
1022 AM EST SAT FEB 11 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW SHOWERS WILL CONTINUE ACROSS THE AREA THROUGHOUT THE DAY TODAY
AND INTO TONIGHT. CONSEQUENTLY A WINTER WEATHER ADVISORY IS IN
EFFECT. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR SPECIFIC
INFORMATION ON THIS EVENT.

WIND CHILLS WILL BE DOWN INTO THE SINGLE DIGITS...AND NEAR ZERO IN
MANY LOCATIONS TODAY...AS A SURGE OF ARCTIC AIR MOVES INTO THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIND CHILLS WILL BE DOWN INTO THE SINGLE DIGITS...AND NEAR ZERO IN
MANY LOCATIONS SUNDAY MORNING.

SNOW WILL BE POSSIBLE MONDAY NIGHT INTO TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS.

AR/SHALLENBERGER

In the hours before

Local storm report, Feb 11, 10:39 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1039 AM EST SAT FEB 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 SE SKYLINE            37.07N 82.97W
02/11/2012  M1.0 INCH        LETCHER            KY   CO-OP OBSERVER

&&

TBREWER
Local storm report, Feb 11, 10:40 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1040 AM EST SAT FEB 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 W STANTON             37.85N 83.89W
02/11/2012  M0.6 INCH        POWELL             KY   CO-OP OBSERVER

&&

TBREWER
Local storm report, Feb 11, 10:41 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1041 AM EST SAT FEB 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             WHITESBURG              37.12N 82.83W
02/11/2012  M0.5 INCH        LETCHER            KY   CO-OP OBSERVER

&&

TBREWER
Local storm report, Feb 11, 10:42 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1042 AM EST SAT FEB 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 SE WHITESBURG         37.10N 82.80W
02/11/2012  M0.8 INCH        LETCHER            KY   CO-OP OBSERVER

&&

TBREWER
Local storm report, Feb 11, 10:43 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1043 AM EST SAT FEB 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             WELLINGTON              37.92N 83.50W
02/11/2012  M1.2 INCH        MENIFEE            KY   CO-OP OBSERVER

&&

TBREWER
Local storm report, Feb 11, 10:54 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1054 AM EST SAT FEB 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     SNOW             3 NW WEST LIBERTY       37.94N 83.30W
02/11/2012  M1.8 INCH        MORGAN             KY   NWS EMPLOYEE

&&

TBREWER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Clay

When
February 11, 11:00 AM EST to February 12, 5:00 AM EST
Where
Clay forecast zone
Reported by
Public
Coordinates
37.160, -83.715 (the zone’s center; the record gives no point)

An inch and a half of snow fell in Manchester.

Winter Weather, Leslie

When
February 11, 11:00 AM EST to February 12, 6:00 AM EST
Where
Leslie forecast zone
Reported by
Trained Spotter
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

Three inches of snow fell in Thousandsticks.

Winter Weather, Leslie

When
February 11, 11:00 AM EST to February 12, 7:00 AM EST
Where
Leslie forecast zone
Reported by
Public
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

Three inches of snow fell in Smilax. Roads were covered with ice and some snow accumulated in the trees around the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361219, 361220, 361221.